Case Reports in Hepatology / 2020 / Article / Tab 2

Case Report

Clarithromycin-Associated Acute Liver Failure Leading to Fatal, Massive Upper Gastrointestinal Hemorrhage from Profound Coagulopathy: Case Report and Systematic Literature Review

Table 2

Reported cases of fulminant liver failure associated with clarithromycin.

Author, yearShaheen and Grimm, 1996 [5]Christopher et al., 2002 [6]Masia et al., 2002 [7]Tietz et al., 2003 [8]Albataineh and Siddiqui, 2007 [9]Maggi et al., 2012 [10]Current case

Age (in years), gender. Symptoms and signs on admission25, M. Nausea, dark urine, and acholic stools. Afebrile, deep jaundice, and right upper quadrant tenderness.40, F. Weakness, nausea, abdominal pain, and pyrexia. Had right upper quadrant tenderness.47, M. Generalized maculopapular rash and malaise, high fever, blood pressure 90/60 mmHg, pulse 130/min, jaundice, and edematous extremities.58, F. Nausea, jaundice, and diarrhea. Nontender liver palpable 2 cm below right costal margin, and bilateral trace ankle edema.39, M. Right upper quadrant pain, recurrent emesis, and confusion 1 day after starting clarithromycin.23, M. Diarrhea, vomiting, and fever starting after taking clarithromycin. Took overdose of clarithromycin 2 gm as initial dose.60, M. Epigastric abdominal pain. Diffusely tender abdomen, hypoactive bowel sounds, and no stigmata of chronic liver disease.

Previous medical historyNoncontributory.Hemodialysis for end-stage kidney disease, anemia, hypertension, pancreatitis, and pulmonary sarcoid without corticosteroid use. Status-post AV fistula and total abdominal hysterectomy, and cholecystectomy.Receiving disulfiram for 1 month for chronic alcoholism. Received acetaminophen 1,500 mg/day together with clarithromycin.Hypertension and mitral valve prolapse with regurgitation. Repair of lumbar disk herniation.Congestive heart failure (ejection fraction of 10%), hypertension, and heavy alcohol use.Schizoaffective psychosis treated with amisulpride, orphenadrine, and lithium carbonate. Two prior episodes of transient mild aminotransferase elevations.Asthma treated with albuterol and budesonide, hypertension treated with amlodipine, metoprolol, and lisinopril, and hyperthyroidism treated with levothyroxine (all these medicines administered chronically)

Peak key liver laboratory values and imaging testsAST 3,510 U/L
ALT 4,790 U/L
ALP 225 U/L
TB 32 mg/dL,
PT 30.9 s (no peripheral eosinophilia)
AST 2,255 U/L, ALT 1,974 U/L, ALP 1,095 U/L, TB 33.4 mg/dL, PT 21 s (eosinophil count: 430/µL)AST 1,149 U/L, ALT 2,603 U/L, ALP 240 U/L, TB 15.29 mg/dL, PT 21 s (no peripheral eosinophilia).AST 23,166 U/L, ALT 13,853 U/L, ALP 258 U/L, TB 4.6 mg/dL, INR 5.7. Abdominal ultrasound: Enlarged and hyperechoic liver.AST >6,000 U/L, ALT >4,000 U/L, PT 22 s. Abdominal ultrasound: Diffuse fatty liver, severe hepatomegaly.AST 2,007 U/L, ALT 4,065 U/L, TB 10.0 mg/dL, INR 1.9AST 10,820 U/L, ALT 7,210 U/L, ALP 358 U/L, TB 1.7 mg/dL, PT > 100 s. Abdominal ultrasound and CT: unremarkable liver. (No peripheral eosinophilia).

Reason for clarithromycin use; illness onset after starting clarithromycin therapySinusitis, 9 daysUpper respiratory infection; 10 daysPyrexia, odynophagia, and malaise for 7 daysDry cough, fevers, and right lower lung infiltrate on chest radiograph; 4 daysProductive cough, dyspnea, pleuritic chest pain, left upper lobe infiltrate on chest radiograph. 1 day.Sore throat. 8 daysAtypical chest pain, dyspnea, and productive cough. No pulmonic infiltrate on chest radiograph. 13 days after starting 7-day course of clarithromycin therapy.
Liver histologic findingsExplanted liver: massive hepatocyte necrosis, bile duct proliferation and areas of nodular regeneration.Transjugular liver biopsy: moderate cholestasis, microvesicular steatosis, and eosinophilic infiltration.No liver biopsy.Diffuse, confluent necrosis involving centrilobular and midzonal areas.Patient refused liver biopsy.Autopsy showed marked cholestasis. Unable to fully assess microscopic hepatic structure due to advanced autolysis because autopsy performed 40 days after death.At autopsy: diffuse sinusoidal congestion, massive hepatocyte necrosis, with occasional sparing of periportal hepatocytes.

OutcomeUnderwent liver transplant after developing hepatic encephalopathy, and rising liver function tests. Died postoperatively from intracranial hemorrhage.Developed progressive hepatic encephalopathy, and liver and pulmonary failure.Transferred to liver transplant center for evaluation. However, rapidly died from septic shock.Transferred to liver transplant center for evaluation. Developed severe leukocytosis, hepatic encephalopathy, very high aminotransferase levels and INR of 5.7. Recovered after stopping all medications.After rapid worsening of liver failure when taking clarithromycin, liver function rapidly recovered towards normal when discontinuing clarithromycin.Died from intracranial bleed (as shown by head CT). Bleeding related to coagulopathy from acute liver failure.Rapidly expired from hemorrhagic shock from massive acute upper gastrointestinal bleeding, associated with profound coagulopathy. Planned liver biopsy could not be performed because of profound coagulopathy (see autopsy).

Confounding factors in liver injuryTook <5 gm/day of acetaminophen until 9 days before onset of symptoms. Serum acetaminophen level of zero on admission. Rarely drank alcohol. No serologic testing for hepatitis E.Negative extensive workup for metabolic and infectious causes of liver disease. Normal ERCP findings. No recent acetaminophen use. No prior alcoholism. Extensive list of chronically used medications before instituting clarithromycin therapy.Negative extensive workup for metabolic and infectious causes of liver disease. Disulfiram implicated as a cofactor in liver injury; disulfiram is a cytochrome P450 enzyme inhibitor which may increase clarithromycin levels. Taking acetaminophen 1,500 mg/day. No serologic testing for hepatitis E.Recent trip to India. Social drinker of alcohol. Suffering from left-sided heart failure treated with atenolol. Also, receiving israpidine when developed liver failure.Possible ischemic hepatitis from heart failure (ejection fraction = 10%); heavy alcohol use; started ceftriaxone concomitant with clarithromycin. Extensive workup found no other metabolic or infectious causes of acute liver failure. No serologic testing for hepatitis E.Took four times normal initial dose of clarithromycin. Taking antipsychotic medications. Extensive workup found no other metabolic or infectious causes of acute liver failure. No serologic testing for hepatitis E. Liver histology at autopsy of limited value due to advanced autolysis because autopsy performed 40 days after deathTaking several other drugs for various diseases, but all of these drugs were chronically taken without prior toxicity. Extremely extensive workup found no other metabolic or infectious cause of acute liver failure. Had terminal hypotension from massive gastrointestinal hemorrhage in last 24 hrs (after having AST and ALT levels about 1,000 U/L each on the previous day).

AST, aspartate aminotransferase; ALT, alanine aminotransferase; ALP, alkaline phosphatase; TB, total bilirubin; PT, prothrombin time; INR, international normalized ratio; F, female; M, male; N/A,  not applicable.

Article of the Year Award: Outstanding research contributions of 2020, as selected by our Chief Editors. Read the winning articles.